California, 2016Wildfire in California, July 9 to 31, 2016
July 9 to 31, 2016 · NWS LOX · 2 events in 1 county or zone
Due to very dry vegetation and continued hot and dry weather, two more significant wildfires developed across Los Angeles county. The Sand Fire burned over 40,000 acres while the Sage Fire burned 1,109 acres.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Due to very dry vegetation and continued hot and dry weather, two more significant wildfires developed across Los Angeles county. The Sand Fire burned over 40,000 acres while the Sage Fire burned 1,109 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 9, 9:31 AM PST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 9, 9:31 AM PST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1031 AM PDT SAT JUL 9 2016
.SYNOPSIS...
Night through morning low clouds and patchy fog will likely
continue into the weekend, with near normal temperatures. Passing
low pressure will produce gusty sundowner winds in Santa Barbara
County tonight. Gusty winds are likely across the local mountains
and Antelope Valley Sunday afternoon.
&&
.SHORT TERM...(TDY-MON)
An upper level trough is starting to move into northern
California...which has pulled up a smattering of high level cirrus
clouds. Down near the surface...a weak dry boundary that passed
through last night has really disrupted the marine layer. Most of
the area is stratus free...save from the LA coasts and a few other
select areas. Despite the air mass being a little cooler...most
coastal and valley areas should expect a noticeable warming trend
thanks to the extra sunshine. All systems are still go for the
gusty northwest winds picking up today and tonight...with low
grade wind advisories for southern SBA County looking good. The
I-5 Corridor, Antelope Valley, and the Central Coast will also be
windy but should stay below advisory strength. All those winds
increase 5-10 mph tomorrow and tomorrow night...so additional wind
advisories are likely.
***From Previous Discussion***
Synoptically, an upper low was just off the coast near Seattle
this morning with a broad trough across Nrn California. A 596 DM
high was over New Mexico with the ridge expanding westward into
Southern California. The upper trough will move through nrn California
today into Sunday bringing a few showers to northern parts of the
state. This frontal boundary will remain dry for Central
California and areas south, but there will be a northerly surface
wind gradient developing. This will cause Sundowner winds to
develop across the western portion of the Santa Barbara South
Coast and Santa Ynez Range. A wind advisory will be issued this
morning valid for late this afternoon through early Sunday
morning. There will also be some gusty NW winds across portions of
the Ventura and LA county mountains as well, but not anticipating
wind advisory level gusts tonight. There will also be gusty west
winds across the Antelope Valley with local gusts to 45 mph across
the foothills this afternoon and evening.
The upper ridge will remain strong enough today to cause
thickness lvls, and boundary layer temps to increase slightly.
This should translate into a few degrees of warming across valleys
and most interior locations...while coastal areas should be
similar to yesterday...with the exception of the SBA south coast
where high temps should rise 4-6 degrees from yesterday's highs by
late afternoon or early evening to the lower 80s. Low clouds
should be limited across the Central Coast due to the gusty
northerly winds. The Santa Barbara South Coast should also remain
clear the next few nights as well due to the Sundowner winds. As
the strong NW winds move into the SoCal bight, the winds will
become cyclonic helping to deepen the marine layer across LA and
VTU counties late tonight into Sunday. Low clouds should become
more widespread and uniform over the coast and valleys.
By Sunday, the upper trough will have deepened enough to nudge the
upper ridge further south and high temps will trend lower because
of it. The one exception will be the Santa Barbara South Coast as
a stronger Sundowner event is expected. One difference for Sunday
will be the winds will shift to the N-NE Sunday evening affecting
the hills above Montecito and into the Santa Barbara metro area.
There is a good chance that wind advisories will be needed for
the Antelope Valley and LA/VTU county mountains Sunday afternoon
through the overnight hours due to the passing front. Some blowing
across the Antelope Valley could lower visibility to less than a
1/4 mile at times.
Although highs should reach the mid 80s across the SBA south
coast, the cyclonic flow over LA and VTU counties will likely
keep the marine layer deep with a quick surge back into the valley
Sunday evening into Monday morning. Patchy drizzle is a
possibility across the lower coastal slopes and elevated foothill
communities such as La Canada and La Crescenta. Low clouds should
give way to mostly sunny skies both Sunday and Monday...but would
not be surprised if low clouds took their time scouring out both
days. High temps for Monday should be near the same as Sunday or
maybe a degree or two of cooling in most areas.
.LONG TERM...(TUE-FRI)
The upper ridge over northern-Central Mexico will build back to the
north as the upper trough passes to the east. Expect a gradual
warming trend across the forecast area...with the Antelope Valley
approaching triple digit territory by Wednesday or Thursday. With
the upper ridge expanding over the area, the marine layer is
expected to become more shallow, but still reach coastal valleys
each morning. Still expecting weak Sundowner winds Tue eve, which
could inhibit low clouds for SBA south coast Tue night. For Wed-
Thu expect very warm conditions inland, with continued mild
conditions along the coastal areas. Even SBA south coast should be
cooler due to SW flow with no sundowners expected.
More cooling expected by the following weekend as another upper
trough begins to move towards the west coast.
&&
.AVIATION...09/1800Z...
Upper level ridge of high pressure centered south of the area will
remain relatively stationary while a trough of low pressure
moves east over Northern California. And a mid level trough of
low pressure over the area will gradually shift east. Upper level
moderate west-southwest winds will prevail while mid level
moderate west-southwest winds become moderate west-northwest after
10/22z. Moderate onshore pressure gradient through 10/04z and
after 10/20z otherwise mixed weak to moderate northerly and
weak onshore gradient. Marine capping inversion was approximately
1.4kft this morning and will differ little Sunday morning.
Scattered to Broken low level cloud field this morning will likely
be scattered Sunday morning.
Marine layer at LAX at 1500Z is 1398 feet deep and the inversion
top is at 2798 feet with a temp of 21.4 degrees C.
KLAX...chance cigs 011 between 10/09-10/19z.
KBUR...chance cigs 010 after 10/12z.
virtually certain - 95-100%
very likely - 80-95%
likely - 60-80%
chance - 30-60%
very unlikely - 20% OR LESS
&&
.MARINE...09/900 AM...
Northwest winds will increase this afternoon with a chance of gale
gusts and a gale warning is in effect starting at 1500 PDT. The
start time will likely be lat this evening. The strongest winds
will likely be in the vicinity of the Northern Channel Islands and
an area north of Point Sal 10-60 nm this afternoon. The winds will
likely continue to strengthen as well as areal coverage tonight
and peak Sunday afternoon and then subside Sunday night from
Piedras Blancas to San Nicolas Island. Otherwise small craft
advisory for gusts to 25 kt will exist in the meantime. Northwest
winds will diminish Monday but there is a chance SCA for hazardous
sea conditions as well as for northwest gusts to 25 kt through
Wednesday. Extra currents and surging along exposed south facing
shores will exist from swells originating from tropical cyclones
Blas and Celia and from the Southern Ocean through the period. TC
Blas was currently 1200 miles southwest of L.A. County and will
weaken while moving west-northwest today. Swell originating from
Blas had arrived thursday and peaked Friday and will linger today.
Swells generated by Celia are expected to begin to arrive next
week Wednesday.
&&
.FIRE WEATHER...
09/900 AM.
Elevated fire danger will continue across interior sections
through the weekend. West to north winds are expected to
strengthen especially around the Santa Ynez range, the I-5
Corridor, and the Antelope Valley. Gusts between 35 and 45 mph
will be common later this afternoon and tonight...ramping up to
between 40 and 50 mph Sunday afternoon and night. On Saturday,
humidities will generally remain above 20 percent with the
exception of the Antelope Valley where values in the teens can be
expected. By Sunday afternoon and evening, more widespread
humidities falling into the teens (and possibly single digits
across higher mountains) can be expected in these windy locations
likely resulting critical fire weather conditions. The current
fire weather watch for Sunday will remain in play but is expected
to be converted to a red flag warning with the afternoon forecast.
The Santa Barbara south coast will also be close to red flag
conditions Sunday night in some locations...but such conditions do
not look to descend too far into the lower elevations and will
likely cover that with the Santa Barbara mountain zone.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 5 PM this afternoon to 3 AM PDT
Sunday For zones 39-52. (See LAXNPWLOX).
Fire Weather Watch in effect from Sunday afternoon through
late Sunday night For zones 252>254. (See LAXRFWLOX).
Fire Weather Watch in effect from Sunday morning through
Sunday evening For zone 259. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 3
AM PDT Sunday For zones 645-650. (See LAXMWWLOX).
Gale Watch in effect from Sunday afternoon through late
Sunday night For zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PDT this afternoon
For zones 670-673-676. (See LAXMWWLOX).
Gale Warning in effect from 3 PM this afternoon to 3 AM PDT
Monday For zones 670-673-676. (See LAXMWWLOX).
&&
PUBLIC...Kittell
FIRE...Kittell
AVIATION...30
MARINE...30
SYNOPSIS...Bartling
weather.gov/losangelesHazardous weather outlook, Jul 9, 5:00 AM PST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT JUL 9 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-101300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
GUSTY SUNDOWNER WINDS WILL DEVELOP LATE THIS AFTERNOON THROUGH EARLY
SUNDAY MORNING. AREAS AFFECTED WILL BE THE SANTA BARBARA SOUTH COAST
AND ADJACENT SANTA YNEZ MOUNTAIN RANGE...STRONGEST WEST OF GOLETA. A
GALE WARNING BEGINS ACROSS THE OUTER WATERS THIS AFTERNOON AND WILL
CONTINUE THROUGH THE OVERNIGHT HOURS. GUSTS TO 40 KNOTS WILL BE
LIKELY. A SOUTHERLY SWELL FROM HURRICANE BLAS WILL PRODUCE A HIGH
RIPCURRENT RISK THROUGH AT TODAY.
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
STRONG NORTHWEST FLOW WILL CONTINUE TO PRODUCE GALE FORCE WINDS AND
DANGEROUS SEA CONDITIONS NORTHWEST OF SAN NICOLAS ISLAND THROUGH
SUNDAY NIGHT. A GALE WATCH IS IN EFFECT FOR THE INNER WATERS BETWEEN
POINT PIEDRAS BLANCAS TO POINT SAL SUNDAY AFTERNOON THROUGH LATE
SUNDAY NIGHT. THESE WINDS ALONG WITH LOW HUMIDITIES WILL BRING
DANGEROUS FIRE WEATHER CONDITIONS TO THE MOUNTAINS AND ANTELOPE
VALLEY ON SUNDAY.
* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KAPLAN
Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- July 9, 11:04 AM PST to July 19, 5:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Fire Department/Rescue
The Sage Fire burned 1,109 acres in the Santa Clarita Valley.
Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- July 22, 1:15 PM PST to July 31, 11:59 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Fire Department/Rescue
The Sand Fire burned 41,432 acres in the mountains of Los Angele county, just above the Santa Clarita Valley. The fire burned into early August before reaching full containment.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 9, 20163 deaths · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 9 to 12, 2016$26,000 · 1 in hail · 20 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Texas, July 9, 2016$25,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645586, 645585.